Maryland, 2009

High Wind in Maryland, April 3, 2009

April 3, 2009 · NWS LWX · 1 event in 1 county or zone

An area of low pressure rapidly intensified over southern Canada. The pressure gradient between this strong low and high pressure to our south resulted in gusty winds across Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure rapidly intensified over southern Canada. The pressure gradient between this strong low and high pressure to our south resulted in gusty winds across Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 3, 4:02 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 3, 4:02 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT FRI APR 3 2009

.SYNOPSIS...
STORM SYSTEM LIFTS INTO THE NORTHEAST UNITED STATES
TONIGHT...ALLOWING HIGH PRESSURE TO SETTLE IN FOR THE WEEKEND.
ANOTHER STRONG STORM WILL MOVE THROUGH THE AREA ON
MONDAY...BRINGING RAIN FOLLOWED BY COOLER TEMPERATURES FOR THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
VIGOROUS UPPER TROUGH DIGGING THROUGH THE NORTHEASTERN THIRD OF
THE CONUS THIS EVENING AND OVERNIGHT...AS SURFACE LOW TREKS FROM
PENNSYLVANIA INTO NEW ENGLAND. TIGHT PRESSURE GRADIENT BETWEEN
THIS STORM AND QUICKLY ADVANCING HIGH PRESSURE MOVING IN FROM THE
MISSISSIPPI VALLEY WILL LEAD TO STRONG WINDS...WITH 25 TO 40 KT
WINDS POSSIBLE...PARTICULARLY BEFORE 6Z AS THE MAX LOW LEVEL JET
PASSES OVERHEAD. WIND ADVISORY IS POSTED FOR MOST AREAS WEST OF
THE BLUE RIDGE...BUT HAVE HELD OFF ON ANY HIGH WIND WARNINGS...ALTHOUGH
CONDITIONS MAY BE RELATIVELY CLOSE TO CRITERIA EARLY TONIGHT.
ABUNDANT 850MB MOISTURE WILL WRAP SOUTHWARD ON THE BACK SIDE OF
THE LOW PRESSURE. THIS MOISTURE COMBINED WITH MOISTURE LADEN
NORTHWEST FLOW FROM THE GREAT LAKES WILL BRING LIKELY UPSLOPE
PRECIPITATION OVERNIGHT TO THE WEST FACING SLOPES OF THE HIGHER
ELEVATION. MOST OF THIS ACTIVITY WILL BE IN THE FORM OF RAIN AS
TEMPERATURES HOLD IN THE 40S THROUGH EARLY TOMORROW AM.
HOWEVER...A RAIN SNOW MIX IS ANTICIPATED FROM AROUND 6Z TO 10Z
WHEN 850MB TEMPS FALL BELOW 0 AND THE LAST OF THE REMAINING
MOISTURE IS SQUEEZED OUT. FOR THE REMAINDER OF THE
AREA...SUBSISTENT FLOW WILL KEEP CONDITIONS PRECIPITATION
FREE...BUT PERIODS OF LOW STRATUS WILL FILTER THROUGH THE AREA
OVERNIGHT. STUCK CLOSE TO MET GUIDANCE OVERNIGHT...BUMPING LOWS UP
JUST A BIT TO ACCOUNT FOR GUSTY WINDS AND OVERCAST CONDITIONS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HIGH PRESSURE PUSHES TOWARD THE AREA TOMORROW...BUT PRESSURE
GRADIENT WILL BE SLOW TO RELAX...AND AS DAYTIME HEATING ALLOWS FOR
MIXING OUT OF THE BOUNDARY LAYER...WINDS TOMORROW...PARTICULARLY
DURING THE AFTERNOON...SHOULD BE AS STRONG...IF NOT STRONGER THAN
THE PREVIOUS NIGHTS. WIND ADVISORY EXTENDED THROUGH 0Z SUNDAY FOR
AREAS WEST OF THE BLUE RIDGE...AND THERE IS POTENTIAL THAT THIS
ADVISORY WILL NEED TO BE EXPANDED EASTWARD AS THE EXTENT OF THE
MIXING OF THE LOW LEVEL JET BECOMES CLEARER. NORTHWEST FLOW SHIFTS
TO WEST FLOW ALOFT DURING THE DAY...BUT 850MB TEMPERATURES WILL
STRUGGLE TO RISE ABOVE OC. THUS...STUCK WITH MET GUIDANCE FOR
HIGHS TOMORROW...WHICH SHOULD GENERALLY STAY IN THE 50S AND LOW
60S...REMAINING 5 TO 10 DEGREES BELOW NORMAL DESPITE CLOUD FREE SKIES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A VERY DISTINCT ERLY SPRING PATTERN FOR THE MID ATLC IN THE
XTND...W/ PERHAPS A TOUCH OF WINTER IN THE HIGHLANDS DURG THE MID
PART OF NEXT WK. BUT TO BEGIN THE XTND PD SAT NGT AND SUN AREA WL
BE UNDER A RDG OF HIGH PRES. LOWS RANGING FM M30S IN HIGHLANDS TO
LM40S E OF I-95. HIGHS 65-70.

LOW PRES TO APRCH THE RGN SUN NGT. XPCT TO SEE CLDS ON THE INCRS SUN
EVE AND THEN POPS AFTR MDNT INCRSG TO LKLY BY MON MRNG. AFTR THAT IT
APPEARS LOW WL BECOME VERTICALLY STACKED TUE AND WED. THIS WL PUT
MID ATLC IN A SELF DESTRUCT SUNSHINE ENVIRONMENT DURG THE DAYS...W/
THE XCPTN OF THE MTNS WHERE SKIES WL STAY M CLDY. AM GOING TO INCRS
THE POP CHC OVR THE HIGHLANDS TO INDICATE A CHC OF SN ON WED. HIGHS
RANGE FM THE L50S E OF THE MTNS TO A40 HIGHLANDS.

HIGH PRES LOOKS TO RETURN FOR THU...THEN ANOTHER CHC OF PCPN NEXT
FRI.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SCT/BKN 5KFT DECK OVERNIGHT...WITH CLEAR SKIES TOMORROW...VFR
CONDITIONS PREVAIL THROUGHOUT. SIGNIFICANT PRESSURE GRADIENT
BETWEEN THE EXITING LOW PRESSURE AND APPROACHING HIGH PRESSURE
WILL CREATE STRONG AND GUSTY WINDS TONIGHT THROUGH TOMORROW...WITH
SPEEDS OF 25 TO 35 KTS COMMON AT AREA AIRPORTS. SOME GUSTS MAY
EXCEED 45 MPH TOMORROW AFTERNOON.

VFR CONDS XPCTD SAT NGT AND SUN AND THEN DETERIORATING CONDITIONS
MON AND DURG FIRST HALF OF NEXT WK.

&&

.MARINE...
UPDATED MARINE ZONES TO REPLACE SMALL CRAFT ADV WITH GALE WARNING
FOR ALL ZONES ACROSS THE TIDAL POT AND MD CHES BAY. LATEST OBS
ARE SHOWING GUSTS 25 TO 30 KTS ACROSS MOST OF THE TIDAL POT AND
LOWER MD CHES WITH GUSTS TO 35 KTS AT LEWISETTA. SFC PRESSURE
GRADIENT AND WINDS WILL GRADUALLY INCREASE TONIGHT...WITH THE
POTENTIAL TO MIX DOWN 35 KTS.

GALE WARNINGS WILL CONTINUE THROUGH TOMORROW AS WIND GUSTS WILL
EXCEED 35 KTS OVER THE WATERS FROM TIME TO TIME SATURDAY.

GOOD MARINE WX ON SUN....THEN SCA CONDS PSBL DURG THE FIRST PART OF
NEXT WK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 8 PM EDT SATURDAY FOR MDZ501-502.
VA...WIND ADVISORY UNTIL 8 PM EDT SATURDAY FOR VAZ021-025>030-
     036>040.
WV...WIND ADVISORY UNTIL 8 PM EDT SATURDAY FOR WVZ050-054-055-
     501>504.
MARINE...GALE WARNING UNTIL 8 PM EDT SATURDAY FOR ANZ530>537.

&&

SYNOPSIS...SBK/ABW
NEAR TERM...SBK
SHORT TERM...SBK
LONG TERM...ABW
AVIATION...SBK/ABW
MARINE...JRK/SBK/ABW
Hazardous weather outlook, Apr 3, 2:16 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT FRI APR 3 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041630-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
316 PM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC EAST OF COBB
ISLAND AND THE CHESAPEAKE BAY SOUTH OF DRUM POINT. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND
CHESAPEAKE BAY FOR THE REMAINDER OF THE WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WARNING IS IN EFFECT FOR ALL THE WATERS FOR SATURDAY.

SMALL CRAFT CONDITIONS ARE AGAIN POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-041630-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
316 PM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS ARE EXPECTED TO INCREASE UP TO 50 MPH FOR THE HIGHER ELEVATIONS
FOR THE REMAINDER OF THE AFTERNOON AND OVERNIGHT. A WIND ADVISORY
HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS AND PORTIONS OF THE BLUE
RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY IS IN EFFECT FOR THE POTOMAC HIGHLANDS AND PORTIONS OF
THE BLUE RIDGE MOUNTAINS FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Anne Arundel

When
April 3, 7:28 PM EST
Where
Anne Arundel forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A wind gust of 50 knots was reported at KBWI.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163133.